MAUDE Adverse Event Report: ARTIVION, INC. - AUSTIN ON-X MITRAL CONFORM 25/33; HEART-VALVE, MECHANICAL

ARTIVION, INC. - AUSTIN ON-X MITRAL CONFORM 25/33; HEART-VALVE, MECHANICAL
Model Number ONXMC-25/33
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Thrombosis/Thrombus (4440); Heart Failure/Congestive Heart Failure (4446)
Date of Event 11/23/2022
Type of Reportable Event Serious Injury
Event or Problem Description
According to the report received from the artivion sales representative (asr), " the patient developed heart failure more than 5 months after the valve was implanted and was admitted to the hospital.After re-examination of cardiac ultrasound, the development of mechanical valve mitral valve position was limited, and the emergency surgery of cardiac surgery was reoperated, and the development of one valve leaflet on one side of the mechanical valve was found to be limited during surgery." a query of the artivion device tracking database found serial number: (b)(4) to be associated with an onxace-23.A request has been sent to confirm this information.A brief history of the patient from the surgeon is as follows: 50y female.The chief complaint is repeated shortness of breath for 5 days and aggravation for 1 day.The admitting diagnosis is heart failure.Cardiac doppler echocardiography after admission indicates that the opening of mechanical mitral valve is limited.After the second operation, the patient has recovered smoothly and can now walk on the ground.A response from the artivion representative relayed the serial number to be (b)(4).A query of the device tracking system identified serial number: (b)(4) being assigned to an onmc-25/33 valve.This investigation is relegated to onxmc-25/33 serial number: (b)(4).The valve is pending return.No additional information is forthcoming.
 
Additional Manufacturer Narrative
This investigation is currently ongoing.Any additional information will be provided in the follow-up report.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to artivion is accurate or has been confirmed by artivion.
 
Additional Manufacturer Narrative
A sample evaluation was performed on the returned valve on the (b)(6) 2023.Prior to decontamination, visual examination of valve shows leaflet and housing intact.No abnormalities observed with the valve assembly.Leaflets moved freely when probed.There are indications of thrombus from visual examination.After decontamination, leaflets continued to function normally and move freely.Valve was visually examined, and no deficiencies were noted.No abnormalities observed under microscope.Valve was run through cmm, proof test, and leak test and achieved passing results.No issues were identified.Valve failure is most likely due to thrombosis.The thrombus causing the binding of a leaflet most likely dissolved during transport while the valve was in solution.Failure due to manufacturing can be ruled out.The manufacturing records for onxmc-25/33 serial number: (b)(6) were reviewed, and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.Onxmc-25/33 sn (b)(6) was implanted in the mitral position around (b)(6) 2022 in a 50-year-old female.This valve was reported as explanted on (b)(6) 2022 (approximately 5 months post-implant) due to thrombosis and replaced with an sjm valve size 25.According to the communications with the surgeon the patient complained of being short of breath for 5 days and ¿with aggravation¿ for 1 day prior to presenting for treatment.She was admitted with a diagnosis of heart failure and a cardiac doppler indicated the ¿mechanical mitral valve is limited¿.The patient¿s valve was explanted and replaced with an sjm valve size 25 and she ¿has recovered smoothly and can walk the ground now¿.A translated explant operative report was made available and the valve was returned to the manufacturer for analysis.The explant operative report states that they ¿found a large number of thrombus in the left atrium, tissue hyperplasia around the artificial mitral valve ring with thrombus formation, and limited opening of the valve leaflet on one side¿.The returned explanted valve was examined by the manufacturer.As received,¿ visual examination of valve shows leaflet and housing intact.Leaflets move freely when probed¿there are indications of thrombus from visual examination¿.The conclusion stated ¿valve failure is most likely due to thrombosis.The thrombus causing the binding of the leaflet most likely dissolved during transport while the valve was in solution.Failure due to manufacturing can be ruled out.The valve failure was confirmed to be most likely due to thrombosis and there was no sign of a defect with the valve.Without any lab data such as inr or coagulation results available for review, we are unable to arrive at a conclusive root cause, however the most common cause of valve thrombus in this situation is inadequate anticoagulation.Thrombosis is a rare, but a known potential complication of prosthetic valve replacement occurring at a historical rate of 0.2% per patient-year for mechanical mitral heart valves [iso 5840-2:2021 (e)].It is recognized as a potential adverse event for the on-x valve along with the potential for reoperation and explantation [ifu].The definitive root cause of the thrombosis cannot be determined as there are no available lab results.However, the most common cause of valve thrombus in this situation is inadequate anticoagulation and this can lead to the need for explant and replacement of the mechanical heart valve.Thrombosis is identified as a failure mode in on-x 614 heart valve design fmea reference numbers 5a through 5e.The root cause for thrombosis is inconclusive.An occurrence rate cannot be compared to the fmea probability without cause of a failure.Thus, severity and occurrence is not evaluated.The complaint has been reviewed for a capa evaluation.A definitive root cause for thrombus formation is unknown.Failure due to manufacturing can be ruled out.The manufacturing records for onxmc-25/33 serial number: (b)(6) were reviewed and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.The valve failure was confirmed to be most likely due to thrombosis and there was no sign of a defect with the valve.Without any lab data such as inr or coagulation results available for review, we are unable to arrive at a conclusive root cause, however the most common cause of valve thrombus in this situation is inadequate anticoagulation.There is no indication that an error or deficiency occurred at artivion formerly cryolife and all risks identified have been mitigated as far as possible and residual risk is acceptable; therefore, a capa is not warranted at this time.Field assurance will continue to monitor similar complaints to determine if additional actions are warranted; however, at this time no further actions are necessary.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to artivion is accurate or has been confirmed by artivion.
 
Event or Problem Description
According to the report received from the artivion sales representative (asr), " the patient developed heart failure more than 5 months after the valve was implanted and was admitted to the hospital.After re-examination of cardiac ultrasound, the development of mechanical valve mitral valve position was limited, and the emergency surgery of cardiac surgery was reoperated, and the development of one valve leaflet on one side of the mechanical valve was found to be limited during surgery." a query of the artivion device tracking database found serial number: (b)(6) to be associated with an onxace-23.A request has been sent to confirm this information.A brief history of the patient from the surgeon is as follows: 50y female.The chief complaint is repeated shortness of breath for 5 days and aggravation for 1 day.The admitting diagnosis is heart failure.Cardiac doppler echocardiography after admission indicates that the opening of mechanical mitral valve is limited.After the second operation, the patient has recovered smoothly and can now walk on the ground.A response from the artivion representative relayed the serial number to be (b)(6).A query of the device tracking system identified serial number: (b)(6) being assigned to an onmc-25/33 valve.This investigation is relegated to onxmc-25/33 serial number: (b)(6).The valve is pending return.No additional information is forthcoming.

Brand Name
ON-X MITRAL CONFORM 25/33
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ARTIVION, INC. - AUSTIN
1300 e. anderson ln., bldg. b
austin TX 78752
Manufacturer (Section G)
ARTIVION, INC. - AUSTIN
1300 e. anderson ln., bldg. b
austin TX 78752
Manufacturer Contact
rochelle maney
1655 roberts blvd. nw
kennesaw, GA 30144
7704193355
MDR Report Key16021880
Report Number1649833-2022-00071
Device Sequence Number20298289
Product Code LWQ
UDI-Device Identifier00851788001303
UDI-Public851788001303
Combination Product (Y/N)N
Initial Reporter CountryCI
PMA/510(K) Number
P000037
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberONXMC-25/33
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/23/2022
Supplement Date Received by Manufacturer11/23/2022
Initial Report FDA Received Date12/21/2022
Supplement Report FDA Received Date03/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR
Patient SexFemale